Alert archive / Washington / Flash Flood Warnings in 2013

Flash Flood Warning 4, NWS Pendleton, OR

August 1, 2013Yakima County, Washington

NWS Pendleton, OR issued this flash flood warning at Aug 1, 2013, 2:31 PM PDT for Yakima County, Washington. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2013, 2:31 PM PDT (21:31 UTC)
Expired
Aug 1, 2013, 5:30 PM PDT
In force
3 hr
Issued by
NWS Pendleton, OR
Area
Storm-based polygon
Flood severity
None

County Yakima County, WA

The radar

The Pendleton radar (KPDT), 139 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 12:00Z, 9.5 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 12:00Z on 2013-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 12:00Z on 2013-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
573 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

728 
WGUS56 KPDT 012131
FFWPDT
WAC077-020030-
/O.NEW.KPDT.FF.W.0004.130801T2131Z-130802T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PENDLETON OR
231 PM PDT THU AUG 1 2013

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL YAKIMA COUNTY IN SOUTH CENTRAL WASHINGTON...

* UNTIL 530 PM PDT

* AT 222 PM PDT...VERY HEAVY RAIN WAS REPORTED FROM THUNDERSTORMS
  LOCATED ALONG THE MOUNTAINS NEAR SATUS PASS. ESTIMATES FROM THE 
  RADAR INDICATE THAT NEARLY 2 INCHES OF RAIN MAY HAVE FALLEN IN THE 
  HEADWATERS OF YATAMA CREEK AND NEARLY INCH AT THE HEADWATERS OF 
  SPRING CREEK AND SECTION CREEK AS WELL AS OTHER CREEKS IN THIS 
  AREA.  THESE CREEKS WILL DRAIN INTO SATUS CREEK...PEOPLE ALONG
  SATUS CREEK SHOULD BE ALERT FOR RAPIDLY RISING WATER LEVELS.
   
PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 4633 12073 4631 12017 4605 12000 4605 12077

$$

ML/DC
1 follow-up statement
964 
WGUS76 KPDT 020025
FFSPDT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
525 PM PDT THU AUG 1 2013

WAC077-020032-
/O.EXP.KPDT.FF.W.0004.000000T0000Z-130802T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAKIMA WA-
525 PM PDT THU AUG 1 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 530 PM PDT FOR SOUTH
CENTRAL YAKIMA COUNTY...

THUNDERSTORMS OVER SOUTH CENTRAL YAKIMA COUNTY HAVE ENDED. SOME 
RUNOFF FROM THE HEAVY RAINS COULD CONTINUE TO IMPACT DRY 
CREEK...SATUS CREEK AND MULE DRY CREEK THROUGH THIS EVENING.

LAT...LON 4633 12073 4631 12017 4605 12000 4605 12077

$$

JS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 2:25 PM PDT, 6 minutes earlier.

Area forecast discussion, Aug 1, 2:25 PM PDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
225 PM PDT THU AUG 1 2013

.SHORT TERM...TONIGHT THROUGH SUNDAY...UPPER LEVEL LOW PRESSURE WILL
CONTINUE TO PRODUCE SHOWERS AND THUNDERSTORMS ACROSS THE FORECAST
AREA THIS EVENING AND OVERNIGHT AS IT MOVES INLAND. THE MAIN AREA OF
INSTABILITY AND PRECIPITATION WILL BEGIN TO LIFT NORTH AND EAST BY
THIS EVENING AND OVERNIGHT AND CONTINUE INTO FRIDAY. THE LOW WILL
SPLIT IN TWO WITH A PIECE MOVING OFF TOWARDS MONTANA AND THE OTHER
MOVING BACK OFF THE COAST. THIS WILL EVENTUALLY AID IN THE
REBUILDING OF A RIDGE OF HIGH PRESSURE OVER THE REGION ON SATURDAY
AND SUNDAY FOR A RETURN OF HOT DRY WEATHER. COULD BE A FEW LINGERING
SHOWERS OVER THE FAR EASTERN MOUNTAINS SATURDAY AND NEAR THE
WASHINGTON CASCADES OTHERWISE DRY ACROSS THE FORECAST AREA AND
WARMER HEADING INTO SUNDAY.

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY. A LONG WAVE TROUGH
REMAINS OVER THE PACNW INTO THE BEGINNING OF NEXT WEEK. WHILE MUCH
OF THE MOISTURE IS NORTH OF THE AREA...SOME MID AND HIGH LEVEL
CLOUDS SHOULD REMAIN OVER THE REGION. DESPITE THE POSSIBILITY OF
SOME BUILD UPS OVER THE SOUTHERN OREGON CASCADES...A RIDGE OF HIGH
PRESSURE DEVELOPS INTO OUR AREA AROUND TUESDAY AND THE DRY
CONDITIONS SHOULD PERSIST INTO WEDNESDAY. AFTERNOON TEMPERATURES
SHOULD REMAIN NEAR NORMAL THROUGH THE PERIOD.

&&

.AVIATION...00Z TAFS...A LOW PRESSURE SYSTEM WILL REMAIN NEARLY
STATIONARY OVER THE AREA. CLOUDS...SHOWERS...AND THUNDERSTORMS WILL
PERSIST FOR THE NEXT 24 HOURS THAT COULD PRODUCE VARIABLE WIND GUSTS
TO 30 KTS IN AND NEAR STORMS. LCL MVFR CEILINGS AND VSBY COULD OCCUR
IN AND NEAR THE SHOWERS AND STORMS FOR THE NEXT 24 HOURS FOR ALL TAF
SITES.

&&

.FIRE WEATHER...FUELS REMAIN DRY ACROSS THE AREA. THE POTENTIAL FOR
SCATTERED THUNDERSTORMS PRODUCING ABUNDANT LIGHTNING WILL CONTINUE
INTO THIS EVENING AS AN UPPER LOW MOVES INTO THE AREA WITH A STRONG
JET SWINGING ACROSS SOUTHEAST OREGON. THESE STORMS HAVE BEEN
PRODUCING .15 TO .50 INCHES OF RAIN UNDER THEIR CORES. THIS PRECIP
WILL OFFSET SOME OF THE LIGHTNING STRIKES, BUT NOT ALL OF THEM. THUS
CRITICAL FIRE WEATHER CONDITIONS REMAIN. AN INTRUSION OF MARINE AIR
INTO ZONES 609, 610 AND 611 MAY LIMIT STORM COVERAGE LATE THIS
AFTERNOON AND THIS EVENING. FOR NOW WILL CONTINUE THE RED FLAG
WARNINGS IN THESE THREE ZONES AS INCREASING CASCADE GAP WINDS COULD
QUICKLY PUSH STARTS CAUSED BY THESE LIMITED COVERAGE STORMS. ALL
OTHER RED FLAG WARNINGS WILL CONTINUE INTO THE EVENING AS WELL. 90

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  57  77  55  83 /  60  20  20  10
ALW  63  79  56  85 /  60  30  20  10
PSC  61  81  59  85 /  50  30  20  10
YKM  61  79  59  83 /  40  30  20  20
HRI  61  80  59  86 /  50  20  20  10
ELN  59  75  57  82 /  40  30  30  20
RDM  53  77  47  82 /  20  20  10  10
LGD  59  77  54  81 /  60  30  20  20
GCD  52  79  50  83 /  40  20  10  10
DLS  64  80  61  86 /  20  20  10  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING
     ORZ041-042-044-049-050-502-503-505>509.

WA...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING
     WAZ024-026>030-520-521.

&&

THREAT INDEX
FRIDAY : GREEN
SATURDAY : GREEN
SUNDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

91/97/97
Hazardous weather outlook, Aug 1, 4:45 AM PDT, 9 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
445 AM PDT THU AUG 1 2013

ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
021145-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
445 AM PDT THU AUG 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
OREGON...NORTH CENTRAL OREGON...NORTHEAST OREGON...CENTRAL
WASHINGTON...SOUTH WASHINGTON...SOUTH CENTRAL WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A SOUTHERLY FLOW AHEAD OF AN UPPER LEVEL TROUGH OFF THE COAST
WILL BRING INCREASING MID LEVEL MOISTURE AND INSTABILITY INTO
EASTERN OREGON AND SOUTHEAST WASHINGTON TODAY AND TONIGHT. THIS
WILL RESULT IN THUNDERSTORMS THROUGHOUT THE FORECAST AREA TODAY
AND TONIGHT. SOME STORMS COULD BECOME STRONG AND POSSIBLY EVEN A
SEVERE THUNDERSTORM.

THESE STORMS WILL ALSO CREATE ABUNDANT LIGHTNING AFTER A
PROLONGED DRY PERIOD. AS A RESULT A RED FLAG WARNING IS IN EFFECT
FOR THE ENTIRE FIRE WEATHER DISTRICT TODAY THROUGH THIS EVENING
UNTIL 11 PM. PLEASE REFER TO NWS HAZARD PRODUCT ID PDXRFWPDT FOR
MORE DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE UPPER TROUGH WILL LINGER THROUGH SATURDAY KEEPING THE THREAT
OF SHOWERS AND THUNDERSTORMS MAINLY IN NORTHERN AND NORTHEAST
AREAS OF THE FORECAST AREA...ESPECIALLY DURING THE AFTERNOONS AND
EVENINGS. AN UPPER RIDGE WILL BUILD INTO THE PACIFIC NORTHWEST
WITH DRIER AND MORE STABLE AIR WHICH WILL RESULT IN A WARMING
TREND THAT WILL BEGIN ON SUNDAY AND CONTINUE INTO NEXT WEEK.

The office that day

Everything else NWS Pendleton, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 1:26 PM PDTFlash Flood WarningPDTYakima2 hr
Aug 1, 4:04 PM PDTFlash Flood WarningPDTBenton, Yakima3 hr

Nearby

Flash Flood Warnings in Washington, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.